TTP risk seen with intravenous abuse of Opana ER

February 14, 2013

Intravenous abuse of Opana ER may be at risk of thrombotic thrombocytopenic purpura according to a report published in MMWR.

Intravenous abuse of “abuse-deterrent” oxymorphone (Opana ER, Endo Pharmaceuticals) may be at risk for thrombotic thrombocytopenic purpura (TTP), according to a report published in the January 10 issue of the Morbidity & Mortality Weekly Report.

This was a public health investigation of a cluster of cases of TTP reported to the Tennessee Department of Health (TDH). To test for an association between TTP-like illness and injection of reformulated Opana ER, TDH conducted a case-control study. Controls were recruited from patients in a methadone clinic who had a history of injection-drug abuse in the previous 6 months.

“Injection of any pain medication made for oral use presents a risk of fatal overdose and infections, but injection of Opana ER appears to present an additional increased risk of developing this serious blood disorder [TTP],” said David Kirschke, MD, medical director, Northeast Regional Health Office, Tennessee Department of Health in Johnson City, Tenn.

In 2012, there were 15 cases of TTP-like illness identified among intravenous drug users in Tennessee, including 14 who reported injecting reformulated Opana ER, Kirschke said. A case-control analysis identified a strong association between TTP-like illness and injection of reformulated Opana ER.

“Opana ER is meant to be taken orally and should only be taken when prescribed and as directed,” Dr. Kirschke said. “Healthcare providers should ask patients with TTP-like illness of unknown etiology about injection-drug abuse. Additionally, healthcare providers who prescribe Opana ER and pharmacists who dispense it should inform persons using it of the risks involved when used other than as prescribed.”